Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 92, NWS North Platte, NE

May 28, 2018Chase County, Perkins County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 28, 2018, 7:44 PM MDT for Chase County, Perkins County, Nebraska. It was in force for 41 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 7:44 PM MDT (01:44 UTC)
Expired
May 28, 2018, 8:25 PM MDT
In force
41 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chase County, NE, Perkins County, NE

The radar

The Goodland radar (KGLD), 142 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 7:50 PM MDTTSTM WND GST 602 W Champion, NEPEA SIZE HAIL AND 60 MPH WIND GUSTS REPORTED
May 28, 8:00 PM MDTTSTM WND GST 60Imperial, NEPOWER IS OUT IN IMPERIAL AS OF THE TIME OF REPORT
May 28, 8:00 PM MDTNON-TSTM WND GST 60Imperial, NEPOWER IS OUT IN IMPERIAL AS OF THE TIME OF REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2018-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
1525 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

595 
WUUS53 KLBF 290144
SVRLBF
NEC029-135-290245-
/O.NEW.KLBF.SV.W.0092.180529T0144Z-180529T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
744 PM MDT MON MAY 28 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Perkins County in southwestern Nebraska...
  Chase County in southwestern Nebraska...

* Until 845 PM MDT.

* At 744 PM MDT, severe thunderstorms were located along a line
  extending from 11 miles northeast of Lamar to 11 miles southwest of
  Champion, moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Imperial, Wauneta, Madrid, Elsie, Enders, Enders Reservoir State
  Recreation Area, Champion, Crete, Chase, Center Dam Campground,
  Wanamaker State Wildfire Management Area, Area A Campground and
  Church Grove Campground.

This includes Highway 61 between mile markers 25 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4074 10189 4094 10129 4070 10133 4070 10135
      4061 10134 4035 10138 4035 10194
TIME...MOT...LOC 0144Z 254DEG 24KT 4069 10184 4036 10188 

HAIL...1.00IN
WIND...60MPH
 
$$

CDC
1 follow-up statement
267 
WWUS53 KLBF 290225
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
825 PM MDT MON MAY 28 2018

NEC029-135-290235-
/O.CAN.KLBF.SV.W.0092.000000T0000Z-180529T0245Z/
Perkins NE-Chase NE-
825 PM MDT MON MAY 28 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PERKINS AND CHASE
COUNTIES IS CANCELLED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with these thunderstorms.

LAT...LON 4074 10189 4094 10129 4070 10133 4070 10135
      4061 10134 4035 10138 4035 10194
TIME...MOT...LOC 0224Z 254DEG 24KT 4076 10150 4043 10154 

$$

CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:23 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 28, 5:23 PM MDT, 2 hours 21 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
623 PM CDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 320 PM CDT Mon May 28 2018

Latest IR and visible satellite imagery shows scattered to broken
clouds from northeast CO into southwest NEB with stratocu over the
eastern Panhandle. Latest water vapor imagery shows an upper-level
trough dominating the western CONUS with a closed low over UT and
a shortwave trough moving northeastward away from the Four
Corners across southern CO. Regional radar display shows ongoing
thunderstorms across south central NEB into north central KS. A
boundary is apparent from radar and visible satellite that extends
from near the KGLD radar to northeast CO north to the NEB
Panhandle.

Advancing shortwave trough on the periphery of the broad upper low
will track into western NE tonight spreading large scale forcing
for ascent and will help support convection that is anticipated
across portions of the area this evening-overnight. Of which,
development on/vicinity of the aforementioned boundary is expected
late afternoon-evening with storms expected to move north
northeastward. Additional focus will be regarding an evolving sfc
trough tonight. Convective evolution is expected to be initially
discrete to clusters/MCS this evening. Environment is favorable
with ample instability and deep layer vertical shear 30-40 kts and
generally favorable kinematic profile. Hail and damaging winds
are hazards, along with potential for a couple tornadoes. The
latter threat more so tied to the onset of storms/the beginning of
the convective event with the risk near the boundary. Risks
expected to shift from hail more to wind overnight. Otherwise,
risk of flash flooding is present thus the flash flood watch that
was issued for portions of southwest NEB and the southeast
Panhandle. This is owing to possible regenerating storms/repeated
rounds of moderate to heavy rainfall, saturated soils and grounds,
low FFG (1- and 3-hr guidance showing 1 to 1.5 inches) that's
obtainable. The upper- level trough and closed low lifts
northeastward into the northern High Plains tonight/tomorrow.
Tomorrow, risk remains for isolated strong to severe storms ahead
and along the cold front. However, additional uncertainty/lower
confidence with respect to Tuesday's activity depending on what
occurs earlier.

.LONG TERM...(Wednesday through Monday)
Issued at 320 PM CDT Mon May 28 2018

Upper-level ridge builds across the Central High Plains Wednesday
with the open wave upper-level trough tracking into the Upper
Midwest. This ridge continues to build through Thursday over the
Plains and will promote warming temperatures and dry conditions
with the next upper-level trough moving onshore. This upper-level
trough tracks to the Central Great Basin/Central Rockies by
Friday and will promote increased thunderstorm chances Friday-
Friday night. Isolated strong to severe storms cannot be ruled out
at this time. Generally dry conditions are then expected this
weekend with ridging building back in.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 623 PM CDT Mon May 28 2018

The area of thunderstorms across Colorado moves through wrn and
ncntl Neb tonight. The models suggest another round of morning
showers and thunderstorms along highway 83 which moves east
through ncntl Nebraska during the morning. All clear is expected
18z-21z, then another round of thunderstorms develops across wrn
Nebraska affecting areas west of highway 83 through 00z Tuesday
evening.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday morning for NEZ022-056>059-
069>071.

&&

SHORT TERM...ET
LONG TERM...ET
AVIATION...CDC
Hazardous weather outlook, May 28, 2:09 PM MDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
309 PM CDT Mon May 28 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-292015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
309 PM CDT Mon May 28 2018 /209 PM MDT Mon May 28 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

A flash flood watch is in effect for portions of the eastern
Panhandle and southwest Nebraska tonight. Please see the flood
watch message for full details.

Isolated to scattered severe storms are possible across all of
western and north central Nebraska this evening and tonight. The
primary threats are large hail and damaging wind. However, a
tornado or two cannot be ruled out during the early evening hours,
mainly across southwestern Nebraska. Periods of heavy rain may
lead to localized flooding.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Thunderstorm chances continue Tuesday. Although the severe threat
is marginal, some isolated storms capable of hail and strong
winds are possible.

After a brief break on Wednesday and Thursday, thunderstorm
chances return Friday. Stay tuned to later forecasts regarding
severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening, primarily across
southwest Nebraska.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

DS/ET

In the hours before

Local storm report, May 28, 3:34 PM MDT, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
434 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND DMG     10 E HAMLET             40.36N 101.04W
05/27/2018                   HAYES              NE   EMERGENCY MNGR

            8-10 REA/UTILITY POLES BLOWN DOWN. TIME
            ESTIMATED FROM RADAR.

&&

ET
Local storm report, May 28, 3:35 PM MDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
435 PM CDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0803 PM     TSTM WND DMG     5 SE HAYES CENTER       40.46N 100.95W
05/27/2018                   HAYES              NE   EMERGENCY MNGR

            PIVOTS DAMAGE/TWISTED. TIME ESTIMATED FROM
            RADAR.

&&

ET
Special weather statement, May 28, 6:16 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service North Platte NE
616 PM MDT MON MAY 28 2018

NEZ058-069-290100-
Chase NE-Perkins NE-
616 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PERKINS AND NORTHWESTERN
CHASE COUNTIES UNTIL 700 PM MDT...

At 616 PM MDT, Doppler radar was tracking a strong thunderstorm near
Lamar, or 13 miles southeast of Holyoke, moving northeast at 35 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Grant, Lamar, Chase and Wild Horse Spring.

This includes Highway 61 between mile markers 53 and 72.

LAT...LON 4040 10206 4067 10205 4095 10179 4077 10152
      4038 10203
TIME...MOT...LOC 0016Z 220DEG 30KT 4051 10206

CDC
Special weather statement, May 28, 6:55 PM MDT, 49 minutes before
Special Weather Statement
National Weather Service North Platte NE
655 PM MDT MON MAY 28 2018

NEZ058-069-290145-
Chase NE-Perkins NE-
655 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PERKINS AND
NORTHWESTERN CHASE COUNTIES UNTIL 745 PM MDT...

At 655 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lamar, or 14 miles southwest of Grant, moving
northeast at 20 mph.

Nickel size hail will be possible with this storm.

This storm will remain over mainly rural areas of south central
Perkins and northwestern Chase Counties.

This includes Highway 61 between mile markers 49 and 64.

LAT...LON 4056 10190 4065 10198 4088 10166 4068 10143
TIME...MOT...LOC 0055Z 230DEG 19KT 4066 10185

CDC
Special weather statement, May 28, 7:09 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service North Platte NE
709 PM MDT MON MAY 28 2018

NEZ058-069-290200-
Chase NE-Perkins NE-
709 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PERKINS AND WESTERN
CHASE COUNTIES UNTIL 800 PM MDT...

At 708 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Amherst to 14 miles south of Lamar.
Movement was east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Lamar, Crete and Chase.

LAT...LON 4035 10205 4070 10205 4070 10189 4035 10169
TIME...MOT...LOC 0108Z 248DEG 19KT 4065 10220 4037 10205

CDC
Special weather statement, May 28, 7:11 PM MDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
711 PM MDT MON MAY 28 2018

NEZ022-056-290200-
Deuel NE-Garden NE-
711 PM MDT MON MAY 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND DEUEL
COUNTIES UNTIL 800 PM MDT...

At 711 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chappell, Barton and Goldeneye State Wildlife Management Area.

This includes Interstate 80 in Nebraska between mile markers 81 and
106.

LAT...LON 4109 10261 4124 10219 4101 10206 4100 10246
      4101 10262
TIME...MOT...LOC 0111Z 248DEG 19KT 4103 10252

CDC

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:16 PM MDTSpecial Weather StatementLBFChase44 min
May 28, 6:55 PM MDTSpecial Weather StatementLBFPerkins50 min
May 28, 7:09 PM MDTSpecial Weather StatementLBFChase51 min
May 28, 7:11 PM MDTSpecial Weather StatementLBFDeuel49 min
May 28, 7:50 PM MDTSpecial Weather StatementLBFFrontier, Hayes, Lincoln, Logan, McPherson25 min
May 28, 8:10 PM MDTSpecial Weather StatementLBFGarden, Keith50 min
May 28, 8:26 PM MDTSpecial Weather StatementLBFHayes49 min
May 29, 1:51 PM MDTSpecial Weather StatementLBFDeuel39 min
May 29, 2:29 PM MDTSpecial Weather StatementLBFArthur46 min
May 29, 3:09 PM MDTSpecial Weather StatementLBFKeith51 min
May 29, 3:20 PM MDTSpecial Weather StatementLBFHooker, McPherson40 min
May 29, 3:27 PM MDTSevere Thunderstorm WarningLBFKeith48 min
May 29, 4:01 PM MDTSevere Thunderstorm WarningLBFKeith, Perkins44 min
May 29, 4:05 PM MDTSpecial Weather StatementLBFMcPherson40 min
May 29, 4:15 PM MDTSevere Thunderstorm WarningLBFChase, Perkins45 min
May 29, 4:30 PM MDTSevere Thunderstorm WarningLBFChase45 min
May 29, 4:35 PM MDTSpecial Weather StatementLBFLincoln40 min
May 29, 4:49 PM MDTSpecial Weather StatementLBFPerkins41 min
May 29, 5:06 PM MDTSpecial Weather StatementLBFPerkins39 min
May 29, 5:21 PM MDTSpecial Weather StatementLBFLincoln39 min
May 29, 5:32 PM MDTSpecial Weather StatementLBFHayes43 min
May 29, 5:46 PM MDTSpecial Weather StatementLBFChase44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.